View Full Version : can anyone recommend anything besides lamictal?


Wish
04-26-07, 03:02 PM
Well this is the second day of the rash. Since I won't be able to take lamictal anymore, can anyone recommend any other mediactions that don't cause weight gain and don't do significant damage to the liver? I would very much appreciate this. Thanks!

justhope
04-26-07, 11:34 PM
Wish, what did the doc say?

There are so many out there. Unfortuantely, I have heard several of them cause the weight gain? Did you get a seperate dx for the ADD or keep the orig dx once you got the BPD dx? You might be able to try a stimulant (lower dose) after you find a stablizer for the BPD? This might help with the weight gain? dunno...

I know Risperdal has been used, but there is issue wiht the weight gain, but I never had it affect me that way? But I only take .05mg up to 1mg?
I have a tendency to eat..and am not a "rail" I am probably about 15lbs overweight...(5'9 & 175) but it hasn't caused issue wiht me?

I don't know much about what is out there, I know my son takes Serouquel as well? There is a link under the medications for co-existing. That is another one that seems to have lower side effects , except the initial "knock" out properties until you get used to it. I know that is why the doctor recommended my son taking it at night, one to help him sleep since he was very manic, and 2 to help him get used to the side effect of sleepiness so it wouldn't effect him during the day.

I hope you find something that works for you. I think there are a few others here to take some other medications, perhaps they will let you know.

Keep in touch and let us know how it's going.

I don't know if I gave you these links before, if I did sorry, am still ADD..Might help...

helpguide.org/mental/bipolar_disorder_symptoms_treatment.htm (http://helpguide.org/mental/bipolar_disorder_symptoms_treatment.htm)
helpguide.org (in case the above doesn't work with extra)
www.dbsalliance.org (http://www.dbsalliance.org)

Hope

Wish
04-28-07, 06:45 PM
Just, I alreay take 25 mg adderall xr. That is a stimulant. So, I'm already on a stimulant. I had problems taking my meds consistently in the past. And those hose were meds that had no weight gain side effect. I am both bipolar ii and adhd.

I'm a recovered anorexic so I really can't take any drug that have a common side effect of weight gain. I've come so far that it's not worth it to risk relapse. It would be the equivalent of given a recovered alcoholic a medication that has a side effect of increasing alcohol cravings. I know myself well enough to know that there is no way I would keep taking a drug if it was causing weight gain. Both my doctor and I don't feel comfortable with any drugs that have a common side effect of weight gain. So, any drug that has a side effect of weight gain is not an option for me.

My dr is gone until Monday the 30th. The on call doctor refused to temporarily give me a few pills of a different mood stabilizer to hold me over til my dr comes back this upcoming Monday. He said I can give you some xanax, advair or valium for a few days. I explained to him that I don't want to take xanax because it's highly addictive and that those drugs were not what I needed. He said I can't do anything for you then. He wouldn't give me any mood stabilizer not even when I begged him and told him there might be an emergency if he doesn't get me back on a mood stabilizer. He said well then you can call me if that happens. That made me so angry. I couldn't believe he would rather risk me having a psychiatric crisis than giving me four pills for mood stabilizers to hold me over. Basically, this on call doctor seemed like he couldn't care less that he wasn't gonna give me what i needed. What's the point on having an on call doctor, when you're away, if they can't give your patients what they need. I think it's cruel to make someone with bipolar ii wait from this past Wednesday til Monday to get the medication they need.

justhope
04-29-07, 12:41 AM
Sorry Wish, I forgot about the Adderall..been awhile since I read your orig posts ..I do remember you are now dx with the BPD like me, with the ADD..

And I agree that crap stinks...ridicoulos that a BPD patient who WANTS freaking help ...(since there are so many that don't) to be turned down for what they need ....so sorry this happened to you. You have had a rough time. Not much I can say to help....:(

Imnapl
04-29-07, 12:43 AM
Would xanax for a couple of days be that risky?

Wish
04-29-07, 01:38 AM
I fall asleep and am out of it on xanax. I didn't want to be walking around like that for 5 straight days. In case I didn't make it clear in my previous posts, the kind of medication I need to be on for my condition is a moodstabler and nothing else. I don't want a medicine that only half way does the trick. What I'm saying is that there is that there is only one acceptable choice as far as I'm concerned and that is a mood stabilizer. So, to answer your question, no xanax is not an acceptable choice for a few days. I have a very addictive personality so I don't even want to dabble in xanax for 5 days. Why even open up that possibility? That's the last thing I need.

justhope
04-30-07, 03:02 PM
Sorry Wish, I don't know any other "mood" stablizer's out there.

I hope all went well today, weren't you..supposed to go the doctor today?

Wish
05-01-07, 09:11 PM
I went to university hospital. They're a huge teaching hospital. So, they let me talk to someone from psychiatry there. I think I might actually switch to him because i found out that if my insurance covers a facility then they cover outpatient services by practitioners at that facility. Of course I had to find this out from the hospital when I was there. Shocker that insurance wouldn't make this commonly known haha. So, now that I know I can go to anyone at university hospital my options open up a lot. I'm so excited about this because they're always doing cutting edge research on everything! This would also actually be more convenient because all of my health information from various specialists would be part of one integrated network. It would be nice to eliminate some of the hassle of having to wait for doctors to get in touch and exchange info. Plus I figure there are more checks on my health care that lessen the risk of a medical mistake.

justhope
05-01-07, 09:30 PM
I am familiar with University Hospital..They have it here. You are correct they have good doctors there. Well I am happy you found someone that is helping..and you have options now, I am sure that is a relief! Good luck, Wish!

Wish
05-02-07, 12:33 PM
That's cool justhope. Do you live in CO?

justhope
05-02-07, 12:50 PM
No I live in Ohio, but we have University Hospital here as well. It's a huge teaching hospital as well, world renowned...I am pretty sure it's the same one?

www.uhhs.com (http://www.uhhs.com)

Wish
05-02-07, 01:33 PM
I think this is something different. University of Colorado is a teaching hospital in Denver that is affiliated with University of Colorado Health at Denver and Health Sciences Center.

www.uch.edu (http://www.uch.edu)

justhope
05-02-07, 02:01 PM
Wow interesting, they are different but kinda the same...well whatever, it's good for you...then that's a good thing!

Take Care Wish...keep us in the loop! Hope :)

Skully
09-16-07, 07:39 PM
I take Abilify and it did not cause a rash or weight gain.

Matt S.
09-18-07, 09:17 AM
Geodon has a weight neutral side effect profile as well

jennyjay
09-18-07, 12:47 PM
have you tried Fish oil or Flax seed oil, they are doing studies that have shown those to have a posititve effect on mood in bipolar people. google it

bizi
10-01-07, 02:06 AM
And the fish oils are so good for our nutritional status as well, I just bought the enteric coated kind...no fishy after taste!
bizi

Spongedaddy
10-01-07, 05:57 AM
I have been taking fish oil (from a really good non Wal-Mart type company) and while I think it is great for my health it has done very little for my BiPolar, but that's just me. They will probably find the right dosage as well as aditional suppliments that help some day. However right now it is still a big work in progress.

I hope you have found something to help Wish.

Crazy~Feet
10-01-07, 11:58 PM
Re: fish oils...

I'd have to say that this is not effective for anyone with serious and severe bipolar. I also find it extremely interesting that one of the comments came from a "hit and runner" who does not even mention being bipolar :rolleyes:...this type of thing annoys me to no end.

You can find anything you want to find through Google, you know. That does not make it scientific fact by a long shot.

<snort> :mad: <*snort*>
</snort>

Spongedaddy
10-02-07, 07:56 AM
I heard a commercial yesterday from some woman who said she found a way to beat anxiety and depression without meds...AND HUNDREDS OF THOUSANDS OF PEOPLE HAVE DONE IT TOO...I LMAO for a while...now there are some who are given the gift of being able to reach an awakened peacful state without any help..and I believe these people are meant to have that experience and teach others, but there are so many scams out there it's not even funny. I do think fish oil is healthy, but it is a small majority that can be really helped with their BiPolar disorder through fish oil